Oklahoma, 2013

Drought in Oklahoma, May 1 to 31, 2013

May 1 to 31, 2013 · NWS AMA · 3 events in 3 counties and zones

Drought conditions across the Oklahoma Panhandle worsened due to limited precipitation during the month of May. The entire Oklahoma Panhandle now falls with Exceptional (D4) drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Drought conditions across the Oklahoma Panhandle worsened due to limited precipitation during the month of May. The entire Oklahoma Panhandle now falls with Exceptional (D4) drought. While some precipitation occurred during the month of May, Guymon only recorded 0.16 inches of precipitation (2.28 inches below normal). The month was the 47th warmest and 4th driest May on record for the Oklahoma Panhandle.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. The Keetch-Byram Drought Index remained steady state for the month of May with Texas County in the 600 to 800 range, while the remainder of the Oklahoma Panhandle remains in the 400 to 600 range.

The sparse precipitation for the month and several freezes severely impacted developing crops. The Palmer Drought Severity Index for the month of May showed a degradation of conditions across the Panhandle with the entire Panhandle now rated as Severe Drought. Water watches remain in effect for several public water systems through May while voluntary to mandatory water restrictions have been enacted.

Economic losses due to the drought through May were estimated near $25 million (D4) a county, and were predominately the result for poor growth of developing crops, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 30, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1150 PM CDT TUE APR 30 2013

.AVIATION...
NOT MUCH CHANGE FROM FORECAST OF 6 HOURS AGO...OTHER THAN TO ISSUE
AVIATION WEATHER WARNING FOR AMARILLO AREA AIRPORTS BEGINNING 15Z
WEDNESDAY FOR SURFACE WIND GUSTS AT OR ABOVE 40 KT.

HAVE ADJUSTED FRONTAL PASSAGE TIMING TO BE A BIT QUICKER.  MVFR
CEILINGS WILL FOLLOW NORTHERLY WIND SHIFT.  ALL TERMINALS EXPECTED TO
BE UNDER MVFR CEILINGS BY 18Z WEDNESDAY.  SURFACE WINDS WILL GUST
INTO THE 40 TO 45 KT RANGE ALL DAY AND WEDNESDAY EVENING.  CEILINGS
EXPECTED TO FALL INTO IFR RANGE AROUND 01Z TO 02Z THURSDAY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT TUE APR 30 2013/

AVIATION...
SOME VARIABILITY IN DIRECTION OF SURFACE WINDS CAN BE EXPECTED FOR
THE NEXT COUPLE OF HOURS.  AT KAMA...BOUNDARY RIGHT ON TOP OF
OBSERVATION POINT COULD MIGRATE SLIGHTLY EAST AGAIN...RESULTING IN
LOSS OF SOUTHEASTERLY COMPONENT.  AT NORTHERN TERMINALS...MIGRATING
SURFACE LOW PRESSURE CENTER WILL LEAD TO VARIABILITY.

ISSUE WILL BE RESOLVED WITH COLD FRONTAL PASSAGE...FORECAST TO OCCUR
AT 09Z...10Z...AND 11Z WEDNESDAY AT KDHT...KGUY...AND KAMA
RESPECTIVELY.  NORTH SURFACE WINDS WILL THEN PREVAIL...WITH GUSTS
AROUND 35 TO 40 KT OCCURRING THROUGH MOST OF THE DAY.  AVIATION
WEATHER WARNING FOR 40 KT GUSTS AT KAMA MAY BE NEEDED.  WILL CONTINUE
TO ASSESS.

STRATOCUMULUS LAYER EXPECTED TO ARRIVE SHORTLY AFTER FRONTAL
PASSAGE...WITH MVFR CEILINGS DEVELOPING ABOUT 2 TO 5 HOURS BEHIND
COLD FRONTAL PASSAGE...AND CONTINUING THROUGH THE END OF THE
FORECAST.

COCKRELL

PREV DISCUSSION... /ISSUED 407 PM CDT TUE APR 30 2013/

DISCUSSION...TONIGHT THROUGH TUESDAY
FORECAST CONFIDENCE REMAINS BELOW NORMAL ON MANY FRONTS (LITERALLY).

A SIGNIFICANT AND ANOMALOUS LATE SPRING STORM SYSTEM WILL AFFECT THE
PANHANDLES BEGINNING LATE TONIGHT. THERE ARE MULTIPLE HAZARDS WITH
THIS SYSTEM, INCLUDING:

1) POTENTIAL FOR ACCUMULATING SNOWS AND EVEN POSSIBLE NEAR BLIZZARD
CONDITIONS IN THE NE PANHANDLES LATE WED NIGHT/EARLY THU.

2) VERY STRONG NORTHERLY WINDS BEGINNING MID MORNING WED AND LASTING
THROUGH THU THAT WILL AT SOME POINT LIKELY REACH WIND ADVISORY
CRITERIA.

3) MULTIPLE FREEZES AND A LIKELY HARD FREEZE FOR SOME WED NIGHT
AND/OR THU NIGHT.

THE DETAILS:
1) ACCUMULATING SNOW POTENTIAL.
DETAILED SOUNDING ANALYSIS OF MULTIPLE MODELS REVEALS A REAL THREAT
FOR ACCUMULATING SNOWS IN AN AREA GENERALLY CONFINED BY PAMPA ON THE
SW, GUYMON ON THE NW, AND WHEELER ON THE SE. IT APPEARS AS THOUGH
INITIALLY DRY MID LEVELS WILL COOL TO SATURATION AFTER MIDNIGHT WED
NIGHT, WITH THE ENTIRE COLUMN BELOW FREEZING BY ROUGHLY 09-10Z THU.
FROM THIS POINT UNTIL ABOUT 14Z, ASCENT DOWNSTREAM OF A DIGGING
SHRTWV AND THE EXIT REGION OF A CURVED UPR JET WILL PROVIDE A WINDOW
FOR MODERATE PRECIP. THIS WINDOW WILL FAVORABLY ALIGN TEMPORALLY WITH
THE COOLEST PART OF THE DAY AND THEREFORE ACCUMULATING WET AND HEAVY
SNOWS OF 1 TO 3 INCHES DO APPEAR POSSIBLE. THOUGH THESE AMOUNTS ARE
NOT ALL THAT IMPRESSIVE, WINDS WILL LIKELY BE HOWLING DURING THIS
PERIOD...POTENTIALLY CREATING NEAR BLIZZARD OR EVEN BLIZZARD
CONDITIONS. THIS PERIOD WILL BE WATCHED CLOSELY, BUT THE SEEMINGLY
UNLIKELY POSSIBILITY OF EVERYTHING LINING UP FOR ACCUMULATING SNOWS
SEEMS TO BE TRENDING TOWARD THE MOST LIKELY SOLUTION.

2) WINDS...
STRONG NORTHERLY WINDS WILL BEGIN TMRW IN THE MID MORNING AND STAY
CONTINUOUSLY STRONG UNTIL THU EVENING. THE STRONGEST PERIOD OF WINDS
WILL LIKELY BE FROM WED EVENING THROUGH EARLY THU MORNING. THIS
WOULD BE THE MOST LIKELY PERIOD FOR A POTENTIAL WIND ADVISORY, BUT
WILL ALLOW ANOTHER RUN OF MODELS TO COME IN BEFORE PULLING THE
TRIGGER ON A WIND ADVISORY.

3) FREEZING TEMPS...
IT APPEARS MOST OF THE PANHANDLES WILL SEE A FREEZE ONE OR BOTH
NIGHTS (WED NIGHT AND THU NIGHT). SOME RAW DATA AND FORECAST
SOUNDINGS ARE EVEN INDICATING TEENS IN THE NW PANHANDLES THU NIGHT
IF WEST WINDS STAY LIGHT ENOUGH TO PRECLUDE DOWNSLOPE WARMING. THE
FREEZE WATCH HAS BEEN CONTINUED.

THE REST OF THE PERIOD...
DRY WEATHER IS EXPECTED AS TEMPERATURES LABOR TO SLOWLY REBOUND BACK
TOWARD NORMAL BY MONDAY.

SIMPSON

FIRE WEATHER...
AFTER ELEVATED FIRE WEATHER CONDITIONS DIMINISH THIS EVENING...NO
FIRE WEATHER CONCERNS ARE EXPECTED DUE TO COLD WEATHER AND INCREASED
RELATIVE HUMIDITIES.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...GRAY...HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

OK...FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/13
Hazardous weather outlook, Apr 30, 9:14 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT TUE APR 30 2013

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1014 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTH WINDS WILL DEVELOP WEDNESDAY MORNING AND CONTINUE
THROUGH THURSDAY EVENING. A WIND ADVISORY MAY BE NEEDED WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT.

ACCUMULATING SNOWS OF 1 TO 3 INCHES ARE POSSIBLE IN THE NORTHEASTERN
PANHANDLES LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. STRONG
WINDS COULD CREATE BLOWING AND DRIFTING SNOW AND NEAR BLIZZARD
CONDITIONS.

FREEZING TEMPERATURES ARE EXPECTED FOR MOST OF THE PANHANDLES
WEDNESDAY NIGHT AND THURSDAY NIGHT. A FREEZE WATCH HAS BEEN CONTINUED
FOR THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Beaver

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beaver forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Exceptional drought on the drought monitor.

Drought, Cimarron

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cimarron forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Exceptional drought on the drought monitor.

Drought, Texas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Exceptional drought on the drought monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456038, 456039, 456040.